Show Summary Details
Page of

Magnesium Toxicity 

Magnesium Toxicity
Chapter:
Magnesium Toxicity
Author(s):

Anthony T. Chau

DOI:
10.1093/med/9780190226459.003.0058
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 25 February 2020

Magnesium sulfate is currently the drug of choice for prophylaxis against eclampsia in women with preeclampsia and first-line treatment for eclampsia. In this population, medication administration error is a frequent cause of magnesium toxicity. Symptoms of toxicity are linked to increasing serum concentrations, but routine monitoring is not recommended. Instead, deep tendon reflexes and respiratory rate are the most commonly monitored parameters. However, magnesium serum concentration should be monitored when magnesium toxicity is suspected or in patients at high risk of toxicity. The gastrointestinal and central nervous systems are usually affected first. As the serum concentration becomes extremely high, neuromuscular and cardiovascular effects may occur, leading to respiratory failure and cardiac arrest. In addition to standard advanced life support measures, calcium is the mainstay of treatment and in some cases forced diuresis and dialysis may also be considered.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.